Is my medication not working ?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Is my medication not working ?

Viewing 10 reply threads
  • Author
    Posts
    • #88257
      newbie99
      Participant

      I was diagnosed with ADHD about 10 weeks ago and was prescribed 10 mg ritalin twice a day, at first I found the affects of the medication great i was finding my work easier i was more focused and engaged and being my best self and of course had the euphoria. However about 2 weeks ago the euphoria began to fade and one day it was like i had a glimpse of it for half an hour and then it disappeared and hasn’t come back. From the reading i’ve done online the fading of the euphoria is quite common and isn’t the ritalin no longer working. However since the disappearance of the euphoria I have experienced really bad headaches and have found that I must consume at least 750 ml of water per hour in order to keep these headaches at bay. I have further noticed that i’m not as productive as i used to be and when reading i have relapsed back to my old ways of reading without absorbing what i’ve just read having to re-read over and over to understand what’s going on?

      Not sure what these symptoms mean but i’m wondering should i be looking to change medication, increase dose or am are these new affects just due to the initial euphoria dissapearing?
      Thanks

    • #88272
      JBoom
      Participant

      For any given stimulant, there are two distinct effects: the euphoria which is strongest in the first hour after the effects kick in, and then the wakefulness, focus, and concentration feeling that will last a few hours to many hours depending on the dosage and delivery method (i.e., extended release vs. instant release).

      The euphoria is not what helps, but can feel like it since having such feelings is so rare for ADHDers. This is why these medications have an abuse potential. It’s easy to start chasing the euphoric feeling rather than accepting the focused feeling that it leads into. And since tolerance to the euphoria feeling happens pretty quickly, many fall into the trap of taking more and more to try to get it back, thus running out of their supply long before the next script can be written.

      Some doctors will tell you that if you feel euphoria at all in the beginning, that your dose was too high. However, I think everyone feels it in the beginning no matter the dose. What is true though, is that it should go away fairly quickly.

      In the beginning, I almost fell into the trap. I thought of the euphoria as being the therapeutic effect. And kept complaining about my dose not being high enough.

      I found, once I accepted the follow up focus is the more therapeutic effect, that the euphoric feeling still comes once in a while when it’s a genuine reaction to something in real life (as opposed to just the drug causing it). Which is to say, the medication makes it easier to respond appropriately to life’s real pleasures with a euphoric feeling.

      • #122790
        I.have.your.back89
        Participant

        I 100% agree! the euphoric stage IS NOT the meds working purpose. When that feeling wears awaway. Take deep breaths and allow the intended benefits flourish. I, at one time thought thT euphoric feeling was the med working. Because of that I suffered with being HIGHLY defendant on it. Through alot of pain and suffering, research and patience I recovered. I’m now allowing mind my to understand the true effects and I’m slowly but surely feeling better about it. Think of the euphoric feeling as a negative stage and the after, it’s the true benefits flourishing. Keep in mind a little bit of will goes a long way! God bless.

    • #88285
      Penny Williams
      Keymaster

      The following articles offer some insights that will help you determine where to go from here:

      10 Medication Fallacies Even Doctors Believe

      Is Burn Rate Making Your ADHD Medications Less Effective?

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #88310
      dustinleblanc
      Participant

      In response to the headache issues, the only time in my life that I was on Ritalin was in elementary school. The medication made me so sick with massive headaches that I was in the nurse’s office begging to go home every day. I have been off medication for the last 20+ years since and managing my special brain via behavior only.

      Definitely discuss the headaches with your doctor. The fact that you’ve found water helps might be enough of a strategy to manage them if you find the Ritalin helpful, but a good doctor should be able to discuss that with you to make sure it isn’t something more serious and help you tweak treatment as needed.

    • #89184
      hecyeh
      Participant

      I am on Concerta and went through the euphoria and noticed it was hard to focus again too. I thought my dosage needed to be increased. I did have some headaches but the big thing was I could hear my heartbeat in my ears and my heart was beating fast. So, I went to the doctor the other day and my blood pressure is high. Turns out Concerta and other stimulants like Ritalin can make your blood pressure go up. She increased my blood pressure medicine and I am doing better now. You might want to check your blood pressure to make sure that isn’t what is happening.

    • #89204
      submarineb
      Participant

      I started out on vyvanse, and had headaches if I got at all dehydrated also. I loved it as a med, but I think I just loved the feeling of focus and relative normalcy. I didn’t really have euphoria with it. I did get a tolerance for it quickly though, and finally decided it wasn’t for me, even with a low dose booster for the afternoon.
      I’m on adderall now, and I think it is superior for my body. I take an xr then an ir in the afternoon for breakthrough symptoms. Again, no euphoria, and no real noticeable side effects otherwise either.
      Ritalin works great for many people’s physiology, but it’s definitely not the only medication out there. The newer ones tend to have less side effects, but that’s not a rule.

    • #89293
      xette27
      Participant

      I was recently diagnosed with adult ADHD. My doctor prescribed Concerta, 36 mg. No change. He upped to 54 mg, no change. He Upped to 72 mg, still no change. I don’t feel focused, I just feel like eveyone goes too slow and they irritate me, but I swear I can’t get anything done. I can’t focus. I am fairly sure I need to get a different medication. What do you think?

      oh, and I never felt any kind of euphoria on Concerta, in none of the different dosages; don’t get me wrong, I’m not chasing that feeling, I just think it’s weird everyone feels a little euphoria at first, and I’ll I’ve felt is irritation

    • #89414
      MScHealth
      Participant

      I went through the same highs and lows with Adderall in Med School. I switched to a natural alternative and it keeps me balanced. Here is some good information on Probiotic Enzymes: A Natural Alternative to Methylphenidate & Amphetamine:

      https://www.probioticpack.com/adderall-ritalin-alternative

    • #122804
      AutumnDraidean
      Participant

      Interesting about the euphoria, I get something like a head rush about 30-45 minutes after i take my 10mg IR methylphenidate. It feels rather like I’m going down a long slide. It lasts at most 15 minutes and then it stops and I feel normal again. It only happens with my morning dose.

      It’s not exactly a problem, it just feels weird.

      If anyone wants to know, it’s the hated KVK tech manufacturer.

    • #126885
      Hope99
      Participant

      The second point of Newbie99 (diminished clinically expected results) that is related to the first topic (loss of Euphoric effect) has not been addressed because of the rush to speak about the euphoria issue of the medication. It is a separate issue! : See below quote:

      “I have further noticed that i’m not as productive as i used to be and when reading i have relapsed back to my old ways of reading without absorbing what i’ve just read having to re-read over and over to understand what’s going on?”

      This, in my experience, is not directly related to the reduction or disappearance of the euphoria effect. In fact, my ADD symptoms are magnified many times as a result of taking the medication, just a few hours after first taking it! This was not the case when I first began taking the medication, years ago. I am unable to retain or remember what I had just read a few pages earlier, even with better focus provided by taking the medication. I am able to focus, but not remember what I was focused on!!!!

      This has nothing to do with the political issue of the euphoria affect and drug addiction of ADHD medications that seems to have crept into this discussion!!! It has everything to do with the medications not delivering the vital clinical expected beneficial results!

      • This reply was modified 1 year, 2 months ago by Hope99.
    • #127008
      Dr. Eric
      Participant

      I strongly urge people to not go by “feeling”.
      In a perfect scenario, you will have an increase in productivity and other people will notice, but you will feel nothing.

      I have done self-studies where I take days with similar workloads and time myself.
      Once medicate, once not.

      Even on days where I don’t “feel” different, I can get work done in 1/6 the time on meds.

      My wife totally notices the difference.

Viewing 10 reply threads

You must be logged in to reply to this topic.